Texas, 2018

Hail in Texas, July 31, 2018

July 31, 2018 · NWS MAF · 1 event in 1 county or zone

S. plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A deep upper trough was draped over the central U.S. plains. Thunderstorms developed along the associated cold front and pushed south. Outflow boundaries produced by these storms provided the low level focus for the development of storms over southeast New Mexico and the Permian Basin. These storms produced large hail and strong winds despite little mid-level support.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 30, 11:08 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 30, 11:08 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1208 AM CDT Tue Jul 31 2018

.DISCUSSION...
See 06Z aviation discussion below.

&&

.AVIATION...
A line of TS is near HOB moving south. Have placed TEMPO groups at
sites most likely to see TS in the next few hours with gusty
winds, lightning, and brief heavy rain the main impacts. Otherwise
VFR conditions and light east to southeast winds expected.

Hennig

&&

.PREV DISCUSSION... /issued 220 PM CDT Mon Jul 30 2018/

DISCUSSION...As of 2:00 PM CDT Monday...well it has been one of
those days. Early this morning it looked like a cold front/
boundary was marching south towards Midland. So was ready to
update the fcst to lower temps everywhere. Snyder was 69 around 9
am whereas Midland was at 87. It looked like it would go thru
Midland shortly thereafter. So we waited...and waited...and
waited some more. Five hours later? It's still 89 in
Midland...and rebounded to 76 in Snyder. Could be a secondary
boundary further north. It might very well be one of those
forecasts where the extended is easier than the short- term.

The hi-res models such as the HRRR and the RAP13 haven't been
doing well at all (to be nice about it). The NAM and the GFS are
at polar opposites for Midland with the MET having a pop of 90
tonight whereas the MAV is 34. The ECMWF is closer to the NAM. It
seems like the "best model" is the NAM Nest 3 km CAM model.

It appears that the cold front will finally move south tonight
with an increase in convection. The CAM model has two rounds of
convection going thru tonight...one in the evening and another
round early Thursday morning as a shortwave drops south. Have pops
in for Tuesday as the cold front recedes and dissipates. Have
temps a little below normal for Tuesday. Thunderstorms tonight
could be strong to possibly severe with strong wind gusts. Locally
heavy rain is possible.

Starting Wednesday ridge parks itself over AZ. It looks like a
shortwave rounding the periphery of the ridge will bring a chance
of convection to most of the CWA Wednesday night into Thursday
night. Timing is a bit of an issue right now. The ridge spreads
east late in the week with easterly flow over the area.
Therefore...have left convection confined to the Guadalupe Mtns.
Temps from midweek thru the weekend will be near normal...mid to
upper 90s with temps near the century mark along the Rio Grande.

Strobin

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     71  95  74  95 /   0   0  10  20
Carlsbad                       70  95  74  96 /  10  10  40  30
Dryden                         73  97  77  99 /  10   0   0  10
Fort Stockton                  71  95  76  95 /   0   0   0  30
Guadalupe Pass                 67  87  70  88 /  10  10  30  30
Hobbs                          67  93  70  92 /   0  10  30  30
Marfa                          61  87  67  89 /  10  10  10  40
Midland Intl Airport           70  95  75  95 /   0   0  20  20
Odessa                         71  95  75  95 /   0   0  20  20
Wink                           70  97  77  97 /   0   0  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/10
Hazardous weather outlook, Jul 30, 12:54 PM CST, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
154 PM CDT Mon Jul 30 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-311900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
154 PM CDT Mon Jul 30 2018 /1254 PM MDT Mon Jul 30 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A few strong to severe thunderstorms will be possible this evening
into tonight, especially across the Permian Basin and southeast New
Mexico. Large hail and damaging winds will be possible with these
storms. Heavy rainfall and localized flash flooding will also
be possible.

Northeast winds of 35 to 45 mph will be possible through Guadalupe
Pass tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few strong wind gusts are possible Tuesday but heavy rainfall and
localized flash flooding will be the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Jul 30, 9:46 PM CST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1046 PM CDT MON JUL 30 2018

TXZ061-062-068-069-310415-
Midland TX-Crane TX-Ector TX-Upton TX-
1046 PM CDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ECTOR...SOUTHWESTERN
MIDLAND...NORTHEASTERN CRANE AND NORTHWESTERN UPTON COUNTIES UNTIL
1115 PM CDT...

At 1045 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Odessa, moving south at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pleasant Farms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3188 10214 3180 10244 3155 10251 3153 10203
TIME...MOT...LOC 0345Z 243DEG 46KT 3175 10224

12
Special weather statement, Jul 30, 10:26 PM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1126 PM CDT MON JUL 30 2018

NMZ029-033-TXZ045-310500-
Northern Lea County NM-Central Lea County NM-Gaines TX-
1126 PM CDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEA AND NORTHWESTERN
GAINES COUNTIES UNTIL MIDNIGHT CDT/1100 PM MDT/...

At 1124 PM CDT/1024 PM MDT/, Doppler radar was tracking a strong
thunderstorm 10 miles east of Lovington, moving southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lovington, Humble City and Knowles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3300 10306 3296 10306 3296 10303 3291 10300
      3278 10324 3301 10336 3311 10313
TIME...MOT...LOC 0424Z 240DEG 49KT 3299 10318

12
Special weather statement, Jul 30, 10:33 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1133 PM CDT MON JUL 30 2018

TXZ045>047-050>052-310500-
Martin TX-Dawson TX-Andrews TX-Howard TX-Gaines TX-Borden TX-
1133 PM CDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANDREWS...
SOUTHEASTERN GAINES...SOUTHWESTERN BORDEN...NORTHWESTERN HOWARD...
NORTHERN MARTIN AND SOUTHERN DAWSON COUNTIES UNTIL MIDNIGHT CDT...

At 1131 PM CDT, Doppler radar was tracking strong thunderstorms 7
miles southwest of Lamesa, and near Sparenberg. The storms were
moving south at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible
with these storms.

Locations impacted include...
Ackerly, Knott, Sparenberg, Tenmile, Patricia and Klondike.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3237 10231 3269 10224 3265 10166 3230 10163
TIME...MOT...LOC 0431Z 240DEG 49KT 3267 10206

12
Special weather statement, Jul 30, 11:01 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1201 AM CDT TUE JUL 31 2018

TXZ058-059-067-310530-
Loving TX-Reeves County and Upper Trans Pecos TX-Ward TX-
1201 AM CDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL REEVES...
NORTHWESTERN WARD AND SOUTH CENTRAL LOVING COUNTIES UNTIL 1230 AM
CDT...

At 1201 AM CDT, Doppler radar was tracking a strong thunderstorm over
Mentone, moving south at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Mentone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3156 10374 3177 10376 3176 10351 3154 10347
TIME...MOT...LOC 0501Z 240DEG 49KT 3173 10359

12
Special weather statement, Jul 30, 11:09 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Midland/Odessa TX
1209 AM CDT TUE JUL 31 2018

TXZ045-310545-
Gaines TX-
1209 AM CDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GAINES COUNTY UNTIL 1245
AM CDT...

At 1208 AM CDT, Doppler radar was tracking strong thunderstorm 5
miles southwest of Seagraves, moving south at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Seminole, Gaines County Airport, Paynes Corner and Gaines County
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3289 10242 3293 10267 3284 10286 3257 10274
      3255 10236
TIME...MOT...LOC 0508Z 239DEG 39KT 3287 10260

12
Special weather statement, Jul 30, 11:49 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1249 AM CDT TUE JUL 31 2018

TXZ062-310615-
Midland TX-
1249 AM CDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MIDLAND AND SOUTHERN
MARTIN COUNTIES UNTIL 115 AM CDT...

At 1249 AM CDT, Doppler radar was tracking a strong thunderstorm near
Greenwood, moving south at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Midland, Greenwood, Cotton Flat, Spraberry and Skywest Airport.

This includes Interstate 20 between mile markers 139 and 149.

LAT...LON 3209 10200 3208 10179 3182 10178 3185 10210
TIME...MOT...LOC 0549Z 006DEG 19KT 3210 10191

10

The radar

The Midland/Odessa radar (KMAF), 26 km away, was scanning. The volume nearest the first event began at 06:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Midland

When
July 31, 12:10 AM CST to 12:15 AM CST
Where
Midland County, Greenwood
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.000, -101.920

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763849.